Kansas, 2005

Tornado and Hail in Kansas, August 17, 2005

August 17, 2005 · NWS DDC · 7 events in 3 counties and zones

5 hail, 1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 17, 2:10 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 17, 2:10 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT WED AUG 17 2005

.DISCUSSION...

DAYS 1-2...
FORECAST CHALLENGE WILL BE THE POSSIBILITY FOR ISOLATED THUNDERSTORMS
THIS EVENING AND THURSDAY EVENING AND THEN THE ARRIVAL OF THE FRONT
ON FRIDAY AFTERNOON.

AFTERNOON CU HAS BEE DEVELOPING ALONG A WARM FRONTAL BOUNDARY THAT
IS LINGERING OVER THE EASTERN PORTIONS OF THE CWA THIS AFTERNOON.
A WEAK CONVERGENCE LINE WAS ALSO EVIDENT IN THE VIS SAT IMAGERY
AND SFC PLOTS FROM KP28 TO NEAR KTCC.  SOME STORMS WERE ALREADY
STARTING TO FIRE IN THE WEST TEXAS PANHANDLE.

THE WATER VAPOR IMAGERY IS SHOWING A COUPLE OF WAVES APPROACHING
THE CENTRAL PLAINS.  ONE WAS MOVING TOWARD NEBRASKA WHILE THE
OTHER WAVE WAS MOVING FROM NEW MEXICO INTO THE TEXAS PANHANDLE
REGION.  THESE IMPULSES WILL HELP FOCUS THUNDERSTORM DEVELOPMENT TO
THE NORTH AND SOUTH OF SOUTHWEST KANSAS BUT WITH THE ATMOSPHERE
OVER SOUTHWEST KANSAS FAIRLY UNSTABLE AND NEARLY UNCAPPED, THINK
THERE WILL STILL BE SOME WIDELY SCATTERED TO ISOLATED THUNDERSTORMS
DEVELOPING.  BASED ON AFTERNOON TRENDS, THINK THAT THE BEST CHANCE
WILL BE IN THE EASTERN CWA WITH DIMINISHING POSSIBILITIES FARTHER
TO THE NORTHWEST.

ON THURSDAY, THE SURFACE TROUGH MOVES THROUGH ALL BUT THE SOUTHEAST
CORNER OF THE CWA.  PREVIOUS FORECASTS HAD A SLIGHT CHANCE FOR
THUNDERSTORMS IN THAT AREA BY LATE AFTERNOON AND WILL LEAVE INTACT.

THE LONG ANTICIPATED FRONT THAT WILL COOL THE WEATHER DOWN A BIT
THIS WEEKEND WILL BE ROLLING INTO SOUTHWEST KANSAS LATE FRIDAY
AFTERNOON AND EVENING. WILL INTRODUCE A SLIGHT CHANCE FOR
THUNDERSTORMS TO THE NORTHERN PART OF THE CWA BY MID AFTERNOON AND
SPREAD THESE SOUTH INTO THE EVENING HOURS.

A VERY WARM AIRMASS WILL PUSH DAYTIME HIGHS WELL ABOVE NORMAL
BEHIND THE TROUGH ON THURSDAY AND CONTINUE AHEAD OF THE FRONT ON
FRIDAY. TEMPERATURES ON THURSDAY AND FRIDAY SHOULD BE IN THE UPPER
90S TO AROUND 100 AND HAVE ADJUSTED THE MAX TEMPS IN THE GRIDS UP
ACCORDINGLY.

DAYS 3-7...
MODELS ARE IN GOOD AGREEMENT THAT COLD FRONT WILL MOVE THRU FRIDAY
NIGHT. THINK THE BEST CHANCE OF RAIN WILL BE ALONG OR JUST BEHIND
THE FRONT SO WILL GO 30-40 PERCENT FOR THIS PERIOD. WILL GRADUALLY
TAPER POPS OFF SATURDAY-SATURDAY NIGHT WITH SOME LINGERING POST
FRONTAL SHOWERS POSSIBLE. MODELS SHOW HIGH 850MB RH (AKA LOW CLOUD)
HANGING AROUND WESTERN KS ON SATURDAY, AND TEMPS SHOULD REMAIN
RATHER COOL DURING THE DAY. WILL LOWER GOING HIGHS A COUPLE DEGREES
OR SO BUT FOR THE MOST PART THE GOING FORECAST HAD THE RIGHT IDEA.
CLEARING SKIES SATURDAY NIGHT AND SURFACE RIDGE BUILDING IN WILL
MAKE FOR A COOL NIGHT SO HAVE LOWERED GOING LOWS A FEW DEGREES BACK
INTO THE 50S MOST AREAS. SUNNY SKIES RETURN FOR SUNDAY AND MONDAY SO
TEMPS WILL MODERATE BACK INTO THE 80S. GFS/ECMWF BOTH HINT AT
BRINGING SHORTWAVE ENERGY INTO THE PLAINS AROUND TUESDAY WITH OF
COURSE TIMING BEING AN ISSUE. WILL THROW IN SOME LOW POPS AND WILL
ADJUST TIMING IF NEED BE IN THE COMING DAYS. ANOTHER FRONT MAY BE
APPROACHING BY THURSDAY OF NEXT WEEK, BUT MAY NOT MAKE AS MUCH
PROGRESS TO THE SOUTH AS THE PREVIOUS FRONTS HAVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67 100  69  97 /  10  10  10  20
GCK  64 100  66  95 /  10  10  10  20
EHA  62  98  66  96 /  10  10  10  20
LBL  66 100  68  97 /  10  10  10  20
HYS  67  98  67  98 /  20  10  10  20
P28  71  99  73  99 /  20  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

GERARD/LACY
Hazardous weather outlook, Aug 17, 11:47 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1247 PM CDT WED AUG 17 2005

KSZ030-031-043>046-061>066-074>081-084>090-181000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1247 PM CDT (1147 AM MDT) WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LATER THIS AFTERNOON, A HUMID AND UNSTABLE AIRMASS WILL BE AHEAD
OF A DRYLINE THAT WILL BE LOCATED ALONG AND EAST OF THE COLORADO
BORDER. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF
THE DRYLINE.  THESE STORMS COULD BECOME BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. THE STORMS COULD LAST INTO THE EARLY EVENING
HOURS.  THE POSSIBILITY EXISTS THAT SCATTERED THUNDERSTORMS
DEVELOPING OVER WESTERN NEBRASKA COULD DEVELOP SOUTHEAST INTO THE
HAYS AREA LATE THIS EVENING.  THESE STORMS COULD HAVE THE POTENTIAL
FOR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR MORE THUNDERSTORMS AS A COLD FRONT APPROACHES
AND PASSES LATE FRIDAY AFTERNOON AND EVENING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM AFTER 3 PM TIL 8 PM ALONG
AND WEST OF HIGHWAY 83, AND AROUND MIDNIGHT IN THE HAYS AREA.

GERARD

The radar

The Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Edwards

When
August 17, 3:25 PM CST
Where
Edwards County, 5 mi SSE of Belpre
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.883, -99.067

Hail, Stafford

When
August 17, 3:50 PM CST
Where
Stafford County, 4 mi S of Macksville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -98.967

Hail, Stafford

When
August 17, 4:42 PM CST
Where
Stafford County, 6 mi S of St John
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.933, -98.750

Hail, Stafford

When
August 17, 4:50 PM CST
Where
Stafford County, 5 mi SW of Stafford
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.917, -98.667

Thunderstorm Wind, Pratt

When
August 17, 5:45 PM CST
Where
Pratt County, 5 mi NE of Preston
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.800, -98.483

Numerous 4 to 6 inch diameter tree limbs were blown down.

Tornado, Pratt

When
August 17, 5:48 PM CST
Where
Pratt County, 5 mi SE of Preston
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
STORM CHASER
Coordinates
37.700, -98.483

This was a brief tornado. Although the condensation never reached the ground, there was a dust swirl that lasted less than one minute.

Hail, Pratt

When
August 17, 5:50 PM CST
Where
Pratt County, 3 mi NE of Preston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -98.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472370, 5472371, 5472372, 5472373, 5472374, 5472375, 5472376.